Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 4:42 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2018, 4:42 PM MDT (22:42 UTC)
- Expired
- Jun 4, 2018, 5:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:15 PM MDT | HAIL 0.5 | Denton, MT | HAIL UP TO DIME SIZE ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2204 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS55 KTFX 042242
SVRTFX
MTC015-027-045-042315-
/O.NEW.KTFX.SV.W.0016.180604T2242Z-180604T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
442 PM MDT MON JUN 4 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northern Judith Basin County in central Montana...
West central Fergus County in central Montana...
Southeastern Chouteau County in north central Montana...
* Until 515 PM MDT.
* At 442 PM MDT, a severe thunderstorm was located near Geyser, or 12
miles northwest of Stanford, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Spotter reported quarter-size hail in Geyser.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Denton, Geyser and Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4717 11056 4736 11060 4759 10988 4717 10974
TIME...MOT...LOC 2242Z 251DEG 39KT 4729 11038
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
714
WWUS55 KTFX 042257
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
457 PM MDT MON JUN 4 2018
MTC015-042306-
/O.CAN.KTFX.SV.W.0016.000000T0000Z-180604T2315Z/
Chouteau MT-
457 PM MDT MON JUN 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHOUTEAU COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning is no longer
threatening the county. Therefore, the warning has been cancelled.
LAT...LON 4720 10975 4723 11033 4741 11038 4742 11028
4742 11016 4745 11009 4748 10985 4747 10984
TIME...MOT...LOC 2256Z 261DEG 39KT 4730 11023
$$
MTC027-045-042315-
/O.CON.KTFX.SV.W.0016.000000T0000Z-180604T2315Z/
Judith Basin MT-Fergus MT-
457 PM MDT MON JUN 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...
At 456 PM MDT, a severe thunderstorm was located 10 miles north of
Stanford, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Denton and Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4720 10975 4723 11033 4741 11038 4742 11028
4742 11016 4745 11009 4748 10985 4747 10984
TIME...MOT...LOC 2256Z 261DEG 39KT 4730 11023
HAIL...1.50IN
WIND...60MPH
$$
KJ955
WWUS55 KTFX 042312
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
512 PM MDT MON JUN 4 2018
MTC027-045-042322-
/O.EXP.KTFX.SV.W.0016.000000T0000Z-180604T2315Z/
Judith Basin MT-Fergus MT-
512 PM MDT MON JUN 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4720 10975 4723 11033 4741 11038 4742 11028
4742 11016 4745 11009 4748 10985 4747 10984
TIME...MOT...LOC 2312Z 251DEG 39KT 4734 11007
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 4, 3:40 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 340 PM MDT Mon Jun 4 2018 Aviation Section Updated .SYNOPSIS... A Pacific cool front will move eastward through the region tonight, producing scattered showers and thunderstorms. Some storms could be strong this evening. For Tuesday and Wednesday, weak upper level disturbance will move through Southwest and Central MT, producing scattered showers and thunderstorms. Some of these storms could also be strong. Afternoon highs will be a few degrees above normal for Tue and Wed, with a very warm day expected on Saturday. && .DISCUSSION... An active convective week is expected for our forecast area this week with several opportunities for strong to severe thunderstorms. This will likely be followed by a strong cold front this weekend. The severe weather threat still looks on track for this afternoon/evening. Water vapor imagery shows lift/moisture increasing across Idaho associated with an incoming mid/upper jet. It is still expected that this will provide the necessary lift for thunderstorm initiation this afternoon. The best combination of shear/instability still looks to be focused from Lincoln/Helena east to Lewistown and about as far south as I-90. Gusty/damaging winds will be the primary threat, but large hail will be possible with any sustained/rotating updraft. The hail threat is a bit more conditional due to higher freezing levels and uncertainties regarding instability. Otherwise, cloud bases look to be fairly high and locally, the threat of tornadoes appears very low. The 19z TFX sounding shows a well mixed boundary layer and lower instability which is likely more indicative of the environment from Great Falls north. Today's cold front will settle into SW MT on Tuesday, with a focused area of moisture/convergence leading to another round of showers/storms across SW MT, possibly as far north as Great Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday, but the threat looks lower compared to today (unless greater instability can develop). Regarding the rest of the week, multiple upper level waves will traverse the area bringing additional rounds of showers and thunderstorms to the area, some of which could be strong to severe. At this point, the greatest risk of severe weather may end up being Thursday, but stay tuned for future updates regarding this potential. By the weekend, the models have been consistently showing a seasonally strong cold front passing through the area. This would likely be proceeded by a round of thunderstorms, then followed by breezy and much cooler conditions. - Martin && .AVIATION... UPDATED 2140Z. Scattered showers and thunderstorms will move from southwest to northeast through the region this evening. Some storms could be strong. Expect some clearing towards 12z, but another round of showers/thunderstorms is possible on Tue afternoon over Southwest and Central MT. Overall VFR conditions will prevail, but short periods of IFR conditions are possible in/near storms. Brusda && .HYDROLOGY... Flood warning has been cancelled Missouri River near Toston, as it has gone below flood stage. Flood Warning continues for the Jefferson River near Three Forks where moderate flooding continues. This flood warning could continue for another few days. Flood Warning continues for the Big Hole River near Melrose where minor flooding continues. This flood warning could continue for another few days. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 75 47 78 / 50 30 0 10 CTB 40 72 42 76 / 0 0 0 0 HLN 51 79 48 79 / 40 30 0 10 BZN 49 78 47 77 / 30 30 30 20 WEY 41 72 38 72 / 10 10 10 20 DLN 46 74 44 75 / 20 20 0 20 HVR 49 77 47 80 / 30 20 0 0 LWT 51 68 47 74 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood highlights continue until further notice. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 4, 3:52 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT MON JUN 4 2018
MTZ012-054-042215-
Cascade-Meagher-
352 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...
At 352 PM MDT, a strong thunderstorm was located 22 miles south of
Belt, or 33 miles south of Great Falls, moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sluice Boxes State Park and Monarch.
This includes Highway 89 between mile markers 48 and 63.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4698 11104 4706 11115 4726 11097 4716 11077
4710 11077 4709 11074
TIME...MOT...LOC 2152Z 227DEG 33KT 4706 11102
KJSpecial weather statement, Jun 4, 3:58 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT MON JUN 4 2018
MTZ051-042245-
Fergus-
358 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS COUNTY...
At 358 PM MDT, a strong thunderstorm was located 12 miles east of
Winifred, or 34 miles northeast of Lewistown, moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Fergus
County.
This includes Highway 191 between mile markers 71 and 87.
LAT...LON 4746 10924 4765 10923 4773 10885 4768 10878
4765 10877 4764 10872 4762 10866 4737 10865
TIME...MOT...LOC 2158Z 270DEG 27KT 4751 10912
KJSpecial weather statement, Jun 4, 4:05 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
405 PM MDT MON JUN 4 2018
MTZ047-042300-
Blaine-
405 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...
At 405 PM MDT, a strong thunderstorm was located 19 miles north of
Harlem, or 21 miles northeast of Chinook, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Turner and Hogeland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4892 10824 4891 10826 4875 10826 4874 10832
4870 10833 4866 10892 4886 10907 4900 10855
4900 10823
TIME...MOT...LOC 2205Z 249DEG 41KT 4880 10887
KJSpecial weather statement, Jun 4, 4:12 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Great Falls MT 412 PM MDT MON JUN 4 2018 MTZ012-013-050-042245- Chouteau-Cascade-Judith Basin- 412 PM MDT MON JUN 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN... SOUTHWESTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES... At 412 PM MDT, a strong thunderstorm was located 14 miles south of Belt, or 28 miles west of Stanford, moving northeast at 40 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Geyser, Sluice Boxes State Park, Raynesford and Monarch. This includes the following highways... Highway 200 between mile markers 1 and 26. Highway 89 between mile markers 47 and 68. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4704 11085 4717 11104 4756 11070 4729 11022 TIME...MOT...LOC 2212Z 227DEG 34KT 4719 11083 KJ
Special weather statement, Jun 4, 4:33 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT MON JUN 4 2018
MTZ050-051-042315-
Fergus MT-Judith Basin MT-
433 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Harlowton or near Judith Gap, moving northeast at 35
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Heath and Garneill.
LAT...LON 4681 10900 4674 10921 4675 10938 4670 10939
4669 10945 4670 10982 4672 10989 4705 10920
TIME...MOT...LOC 2231Z 231DEG 38KT 4669 10973
HoenischSpecial weather statement, Jun 4, 4:37 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Great Falls MT 437 PM MDT MON JUN 4 2018 MTZ012-013-050-042300- Chouteau-Cascade-Judith Basin- 437 PM MDT MON JUN 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN... SOUTHEASTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES... At 437 PM MDT, a strong thunderstorm was located 13 miles southeast of Highwood, or 24 miles south of Fort Benton, moving northeast at 45 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Geraldine and Shonkin. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4732 11055 4744 11077 4801 11029 4779 10981 TIME...MOT...LOC 2237Z 216DEG 55KT 4748 11055 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:53 AM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Jun 4, 2:35 AM MDT | Special Weather Statement | TFX | Toole | 55 min |
| Jun 4, 3:15 PM MDT | Special Weather Statement | TFX | Hill | 30 min |
| Jun 4, 3:20 PM MDT | Special Weather Statement | TFX | Blaine | 25 min |
| Jun 4, 3:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Jun 4, 3:44 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jun 4, 3:52 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jun 4, 3:58 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 4, 4:05 PM MDT | Special Weather Statement | TFX | Blaine | 55 min |
| Jun 4, 4:12 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jun 4, 4:33 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 4, 4:37 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 4, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 33 min |
| Jun 4, 5:14 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 4, 5:17 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.